Texas, 2022

Hail in Texas, May 23, 2022

May 23, 2022 · NWS AMA · 2 events in 1 county or zone

Thunderstorms developed over the northwest Texas Panhandle during the late afternoon into early evening hours on the 23rd. 5 to the north-northwest and east-southeast of Dalhart.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms developed over the northwest Texas Panhandle during the late afternoon into early evening hours on the 23rd. One of these storms produced hail between 1 and 1.5 to the north-northwest and east-southeast of Dalhart.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 23, 1:52 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, May 23, 1:52 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Amarillo TX
252 PM CDT Mon May 23 2022

.MESOSCALE UPDATE...

...Severe weather possible today...

* Synoptic Overview: Upper level trof will move across the Four
  Corners and approach the Panhandles later this afternoon.
  Dryline will set up in eastern NM with low level easterly flow
  aiding in higher surface moisture advection. Initial discrete
  storms are expected to develop along and east of the dryline and
  grow upscale into a complex. Training thunderstorms will be
  possible/likely behind the initial round of storms and as the
  storms move east they will move into a moisture rich environment
  reducing the severe threat to just hail, and becoming more of a
  flood threat for the remainder of the evening across much of the
  area.

* Mesoscale: As the upper level trof approaches the Panhandles
  effective shear along and ahead of the dryline will ramp up, as
  we have decent low level turning from the upslope surface flow.
  Additionally, upper level 250mb jet entrance region is expected
  to be over the Panhandles allowing for enhances large scale
  growth. SB CAPE values around 1500-2000 J/kg will be possible
  across the western Panhandles. There are some high clouds in
  play and that will likely play a role in limiting the heating
  and convective initiation to later on closer to the 00z time
  period. As the LLJ ramps up, in addition to the southerly
  upslope flow the effective helicity values could range in the
  200/300 m2/s2 range. This along with 45-50kt effective shear
  supports isolated supercells that could be capable of all
  hazards. There is some question as to how well the mid level
  veering profile will hold, and if the storms can stay organized
  for long. As the storms progress east they will likely grow
  upscale into a complex, which will usually result in a wind
  threat, but in this case they will move into a highly saturated
  environment, and the sounding profiles will go moist adiabatic
  east of the Amarillo/Guymon line. CAPE values will quickly drop
  off and storms will likely be more of a limited hail threat and
  transition more into a lightning and heavy rain threat.

* Threats: All hazards possible, but the main concern will be hail
  1.5" in diameter, isolated 2.0" will be possible in the worst
  storms. The wind threat will be marginal at best, given the sub
  1000 J/kg DCAPE values, and fairly moist environment that the
  storms will be moving into. But will not rule out a 60 mph gust
  along the western Panhandle with the surface based storms. As
  they track east and become more of a line, again hail threat
  will likely be around 1.00" and quickly drop off as the storms
  head into a more moisture rich environment. The low level
  turning will not rule out the tornado threat mainly in the first
  couple hours after storms initiate and stay discrete along the
  dryline. LCLs will be low enough to support possible tornado
  development, but the window is very limited and the confidence
  in a tornado threat is still low, but it's not a non-zero.

* Timing & Location: Storm initiation will likely occur along the
  dryline in the 4-7pm time frame and progress east. Storms will
  expand to the eastern Panhandles tonight from 7pm to midnight.
  Widespread showers and storms (sub severe) are expected to
  continue overnight as training storms behind the main line look
  pretty likely.

* Summary: Storms are expected to develop along the western
  Panhandles and initially be severe with all hazards possible,
  but the main threat will be hail. Very limited tornado and wind
  threat with the initial storms. Thereafter, storms will progress
  east, and as the move east of the Amarillo/Guymon line we can
  expect the threat to go to mainly hail, and the threat for heavy
  rain to increase. Storms will continue overnight and all day
  Tuesday as the trof deepens over eastern NM and closes off over
  the Panhandles on Tuesday. Continued moisture advection will
  keep general showers and storms over the Panhandles all day on
  Tuesday, enhancing the flood threat.

Weber

&&

.HYDROLOGY...
Storms that develop today will have the potential for heavy rain
as PWAT's will range from 1.00-1.50". Training thunderstorms are
expected to develop behind the initial severe threat. While any
storm that develops across the Panhandles could have heavy rain,
the southwest to the northeast Panhandles may have the best
chances for ample rainfall in excess of 1.00-2.00". Thus a flood
watch has been issued, and is directed mainly to the urban areas
that could receive heavy rain rates in short time periods. Poor
drainage in these urban areas will lead toward flooding and
possibly flash flooding. The flash flooding threat will likely be
in the from 7PM to midnight, with a more prolonged flood threat
will likely cover the midnight to 7PM Tuesday time period.

Weber

&&

.LONG TERM...Tomorrow Night through Sunday...

As the main H500 low pressure continues to move east-southeast
over the northeastern Panhandles tomorrow night into Wednesday
morning, wrap around moisture and/or local perturbations will
provide additional chances for showers and thunderstorms.
Conditions will begin to clear out from west to east as we go
throughout the day on Wednesday. Rainfall should come to an end
for all of the Panhandles by Wednesday evening as the last area of
precipitation exits the eastern Oklahoma Panhandle. With cloud
cover and precipitation, will have one more day of temperatures
well below average with highs in the mid 60s in the northeast to
lower 70s in the western Panhandles.

Starting Thursday and continuing into the weekend, a H500 ridge
will build into the Four Corners region and eventually move east
and be more centered over the Panhandles. As we go from Thursday
into the weekend, temperatures will start near average and be well
above average from Friday into the weekend where some locations
may see triple digit heat once again. Some outlier global model
data tries to develop some ridge roller showers and thunderstorms
Friday evening, but chances remain too low to include in forecast
at this time. The remainder of the latter half of the long term
forecast period remains dry.

Meccariello

&&

.FIRE WEATHER...

Lots of uncertainties and low confidence at this time. Looking
ahead to Friday and Saturday, if and only if we do not get
substantial rainfall over the next 24 to 48 hours, fire weather
conditions will be possible for the western Panhandles. Max RFTI
values for Friday and Saturday at this time are 3 to 6
respectively. In the western Panhandles, if a lack of rainfall
with higher ERC percentiles and min RH values as low as 9 to 13
percent with 20 ft winds around 15 to 20 mph occurs during these
two days, we will have to watch for fire weather conditions.

Meccariello

&&

.AVIATION...18Z TAFS...
Terminals may start off at VFR in the first couple hours, but
conditions will diminish and persist in the IFR to possible LIFR
category by 00z. Storms are expected to initiate in the western
Panhandles between 21-00z. This time is low confidence and
therefore if storms develop on the earlier side then amendments
will be needed at the TAF sites. The initial round of storms will
have the potential to be severe with hail being the main threat.
After 00z the storms will start to transition more to rain showers
with isolated thunder possible. In general, there could be very
long lived times at all sites (more favorable at KAMA/KGUY) that
lightning could be occurring. But as we go to a more stable
precipitation it's more likely to have moderate to heavy rain, and
isolated thunder. In general, after 00z, expect IFR/LIFR cigs,
rain showers with isolated to scattered thunderstorms, and winds
around 10-15kts out of the east southeast.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                52  64  43  70  48 /  90  40  10  10   0
Beaver OK                  50  59  44  64  44 / 100  80  20  10   5
Boise City OK              44  53  38  68  44 /  90  60  10   5   0
Borger TX                  53  65  45  72  49 /  90  50  10   5   0
Boys Ranch TX              51  64  42  73  46 /  90  40  10  10   0
Canyon TX                  51  66  41  71  46 /  90  40  10  10   0
Clarendon TX               55  69  46  70  48 /  90  50  10  10   5
Dalhart TX                 46  56  38  70  43 /  90  50  10   5   0
Guymon OK                  49  59  43  70  46 /  90  70  10   5   0
Hereford TX                51  66  41  73  46 /  90  30  10  10   0
Lipscomb TX                52  63  45  64  45 / 100  80  10   5   5
Pampa TX                   51  64  44  68  47 /  90  50  10  10   5
Shamrock TX                55  70  47  69  47 /  90  70  10  10   5
Wellington TX              56  72  48  71  48 /  90  70  10  10   5

&&

.AMA Watches/Warnings/Advisories...
TX...Flood Watch from 7 PM CDT this evening through Tuesday evening
     for the following zones: Armstrong...Carson...Deaf Smith...
     Hansford...Hutchinson...Lipscomb...Moore...Ochiltree...
     Oldham...Palo Duro Canyon...Potter...Randall...Roberts.

OK...Flood Watch from 7 PM CDT this evening through Tuesday evening
     for the following zones: Beaver.

&&

89/89/29/29/89
Hazardous weather outlook, May 23, 1:46 PM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
246 PM CDT Mon May 23 2022

OKZ001>003-TXZ001>020-317-241100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
246 PM CDT Mon May 23 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected this afternoon through tonight. Some
of the storms could become strong to severe this afternoon and
this evening with large hail and damaging winds the primary
threats. A tornado threat cannot be ruled out late this afternoon
across the far southwestern Texas Panhandle.

Heavy rainfall could lead to urbanized flooding or flash flooding
later today and tonight. A Flood Watch is in effect this evening
through tonight due to excessive rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Flood Watch is in effect for portions of the Panhandles on
Tuesday due to excessive rainfall. Scattered thunderstorms are
also expected to continue through Tuesday and Tuesday night. At
this time, the storms are not expected to become severe.

.SPOTTER INFORMATION STATEMENT...

Emergency Managers and spotter groups should be ready for possible
activation today and tonight.

In the hours before

Special weather statement, May 23, 3:11 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Amarillo TX
411 PM CDT Mon May 23 2022

TXZ006-011-232215-
Hartley TX-Oldham TX-
411 PM CDT Mon May 23 2022

...A strong thunderstorm will impact portions of northeastern Oldham
and southeastern Hartley Counties through 515 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Romero, or 22 miles east of Nara Visa, moving
northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hartley, Channing and Boys Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3561 10288 3596 10244 3563 10216 3550 10223
      3535 10267
TIME...MOT...LOC 2111Z 237DEG 33KT 3556 10271

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Guerrero

The radar

The Amarillo radar (KAMA), 102 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hartley

When
May 23, 3:53 PM CST
Where
Hartley County, 4.47 mi NNW of Hartley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.940, -102.430

Hail, Hartley

When
May 23, 4:00 PM CST
Where
Hartley County, 9.14 mi N of Hartley
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
36.010, -102.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027845, 1027846.